Article brought to you by: Catholic Online (www.catholic.org)

Calpol, forms of paracetamol likely to develop asthma in children

By Catholic Online (NEWS CONSORTIUM)
November 13th, 2012
Catholic Online (www.catholic.org)

According to a new Danish studies, babies who are given Calpol and other forms of paracetamol are more likely to develop asthma before reaching school age. Researchers say that increased exposure to the drug resulted in a greater chance of developing the condition.

LOS ANGELES, CA (Catholic Online) - The latest study adds to growing evidence of a link between the painkiller and asthma. Previous research into the issue suggested use of the drugs in both adults and children led to a susceptibility to asthma.

Scientists now believe paracetamol may cause changes in the body that leaves children even more vulnerable to inflammation and allergies.

Published in the Journal of Allergy and Clinical Immunology, the report states that paracetamol has not been proven to cause asthma.

Senior researcher Hans Bisgaard, however, a professor of pediatrics at the University of Copenhagen, advised that parents only use the drug when needed, such as when their child has a fever. "We would like to stress that the use of this drug indeed is beneficial in the appropriate circumstances," he said.
 
The Danish study included 336 children who were followed from birth to age seven. All mothers of the test subjects also had asthma, which put them at increased risk for the lung disease themselves.

Overall, 19 percent of the children had asthma-like symptoms by the age of three, meaning recurrent bouts of wheezing, breathlessness or coughing.

Bisgaard's team discovered the risk generally increased the more often a child was given paracetamol, also known as acetaminophen in the first year of life.

For each doubling in the number of days a baby received the drug, there was a 28 percent increase in the risk of asthma symptoms.

However, by the time the children were seven years old, the symptoms disappeared. At that point, 14 percent of the children had asthma, and the risk was no greater for those given the drug as infants.

Researchers said children with asthma tend to get more severe respiratory infections, and may have been given more medication as a result.

One recent study found that children given other common pain medications, including ibuprofen and naproxen, also had an increased asthma risk.

Researchers suggested that children with asthma symptoms were simply more likely to need the medications.

"We think it is too early to conclude a causal relationship, but the findings should encourage further research into a 'plausible biological mechanism.'"

Article brought to you by: Catholic Online (www.catholic.org)